Wyoming, 2011High Wind in Wyoming, April 17, 2011
April 17, 2011 · NWS CYS · 9 events in 5 counties and zones
Strong winds in the upper atmosphere combined with a tight surface pressure gradient produced strong west to southwest winds over portions of southeast Wyoming.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds in the upper atmosphere combined with a tight surface pressure gradient produced strong west to southwest winds over portions of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 17, 2:48 AM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 17, 2:48 AM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
348 AM MDT SUN APR 17 2011
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
GOES WATER VAPOR ANIMATION FEATURED A FAST WEST-NORTHWEST FLOW
ALOFT (300 MB WIND MAX OF 110 KT OVER THE PACIFIC NORTHWEST)...
WITH A SLUG OF MID/UPPER LEVEL MOISTURE PUSHING EAST INTO THE
NORTHERN/CENTRAL ROCKIES. PRECIPITATION WAS RELEGATED TO EASTERN
UTAH AND WESTERN WYOMING AS WELL AS FROM SOUTHERN MONTANA INTO
THE WESTERN DAKOTAS. AT THE SURFACE...A STATIONARY FRONT WAS
ORIENTED NORTHWEST TO SOUTHEAST FROM WESTERN MONTANA THROUGH
EASTERN WYOMING...THE SOUTHERN NEBRASKA PANHANDLE INTO NORTHERN
KANSAS. STRENGTHENING LOW/MID LEVEL WINDS WERE BEGINNING TO MIX
DOWN TO THE SURFACE IN THE WIND PRONE CORRIDORS OF SOUTHEAST
WYOMING. WIND GUSTS TO 50 MPH WERE COMMON BETWEEN CHEYENNE AND
WHEATLAND...ALONG THE INTERSTATE 80 SUMMIT...AND NEAR ARLINGTON.
THESE STRONG AND GUSTY WINDS WILL CONTINUE OVERNIGHT.
THE 00Z NUMERICAL MODELS CONTINUE TO EXHIBIT SOME DIFFERENCES
WITH RESPECT TO THE TIMING AND STRENGTH OF THE SHORTWAVE TROUGHS
PROGGED TO AFFECT THE WESTERN CONUS THROUGH EARLY THIS WEEK. THE
ZONAL FLOW ALOFT WILL MAINTAIN ITSELF TODAY THROUGH MONDAY WITH
WEAK RIPPLES OF SHORTWAVE ENERGY ENHANCING THE LIFT FOR
PRECIPITATION ACROSS THE CWA. THE ZONAL FLOW TRANSITIONS TO A
MORE AMPLIFIED PATTERN AS SHORTWAVE ENERGY DIGS SOUTH INTO THE
PACIFIC NORTHWEST MONDAY NIGHT...EAST ACROSS THE NORTHERN/CENTRAL
ROCKIES TUESDAY AND THROUGH THE GREAT PLAINS TUESDAY NIGHT. THE
STALLED SURFACE BOUNDARY WILL DRIFT NORTHEAST THIS MORNING...THEN
SURGES SOUTHWARD INTO NEBRASKA AS A LOW PRESSURE SYSTEM MOVES
SOUTHEAST ACROSS EASTERN WYOMING AND COLORADO. THE 300 MB 110+ KT
JETLET OVER THE PACIFIC NORTHWEST WILL MOVE QUICKLY EAST...WITH
SOUTHEAST WYOMING IN THE FAVORED RIGHT EXIT OR SINKING MOTION
REGION. THE 00Z 700 MB WIND PROGS AND LOW/MID LEVEL WIND CORRIDOR
GRADIENTS ARE SUPPORTIVE OF STRONG AND GUSTY WEST TO SOUTHWEST
SURFACE WINDS OVER MUCH OF SOUTHEAST WYOMING TODAY THROUGH EARLY
THIS EVENING. NOT EXPECTING HIGH WIND HIGHLIGHTS AT THIS
TIME...BUT THE NEXT SHIFT WILL NEED TO MONITOR THIS SITUATION
CLOSELY. 00Z NAM LIFTED INDICES SHOW MARGINAL INSTABILITY WITH
VALUES OF 0 TO -2C WEST OF THE LARAMIE RANGE EARLY THIS
AFTERNOON...SPREADING EAST INTO THE WESTERN NEBRASKA PANHANDLE.
WILL CONTINUE ISOLATED THUNDERSTORM WORDING IN THE ZONE FORECAST
THROUGH EARLY THIS EVENING WHEN THE LOW/MID LEVELS STABILIZE.
LIKELY POPS WILL BE FOCUSED OVER THE SNOWY/SIERRA MADRE RANGES
WITH CHANCE POPS ELSEWHERE THROUGH TONIGHT. THE SURFACE BOUNDARY
WILL REMAIN DRAPED FROM CENTRAL THROUGH SOUTHEAST WYOMING MONDAY
AND MONDAY NIGHT AS THE NEXT SURFACE LOW PRESSURE WAVE AND UPPER
LEVEL SHORTWAVE MOVE EAST ACROSS WYOMING. AS A RESULT...PRECIPITATION
COVERAGE WILL INCREASE THROUGHOUT THE CWA. THE SNOWY/SIERRA MADRE
RANGES MAY SEE 3 TO 6 INCHES OF WET SNOW FROM SUNDAY NIGHT THROUGH
MONDAY NIGHT. THE LAST IN A SERIES OF LOW PRESSURE WAVES WILL
TRANSLATE EAST AND SOUTHEAST ALONG THE FRONT TUESDAY AND TUESDAY
NIGHT WITH PRECIPITATION GRADUALLY TAPERING OFF FROM WEST TO EAST.
ADDITIONAL SNOW ACCUMULATIONS OF 2 TO 3 INCHES WILL BE POSSIBLE
TUESDAY FOR THE SNOWY/SIERRA MADRE RANGES.
TEMPERATURES TODAY WILL QUITE MILD WITH HIGHS IN THE 50S AND 60S...
WITH UPPER 30S AND 40S FOR THE LARAMIE AND SNOWY/SIERRA MADRE RANGES.
COOLER AIR WILL INFILTRATE INTO THE NORTHERN PANHANDLE AND EASTERN
WYOMING MONDAY WITH 40S AND 50S...WITH 60 TO 65 FOR THE SOUTHEAST
CORNER OF THE CWA. MUCH COOLER TEMPERATURES WILL DOMINATE THE
CWA TUESDAY IN THE WAKE OF A PACIFIC COLD FRONT...RANGING FROM THE
20S AND 30S HIGHER TERRAIN...TO THE 40S AND LOWER 50S LOWER
ELEVATIONS.
.LONG TERM...WEDNESDAY THROUGH SATURDAY. 00Z/17TH GFS AND ECMWF RUNS
SHOW ZONAL...WEST TO EAST...FLOW ACROSS OUR COUNTIES AT 500 MB ON
WEDNESDAY. BOTH MODELS SHOW UPPER FLOW BACKING TO SOUTHWEST ON
THURSDAY AS TROUGHINESS CARVES OUT OVER THE GREAT BASIN...MORE
AMPLIFIED ON THE GFS THAN THE ECMWF. CONFIDENCE WANES IN THEIR
SOLUTIONS ON FRIDAY AS GFS HAS MODERATE 500 MB TROUGH ACROSS THE
ROCKIES WHILE ECMWF MUCH LESS AMPLIFIED WITH BRISK SOUTHWEST FLOW
ALOFT ACROSS WYOMING WHILE GFS FLOW IS MORE DIFFUSE. 00Z RUNS OF THE
GFS AND ECMWF ALMOST COMPLETELY OUT OF PHASE AT 500 MB AT 00Z/SUNDAY
WITH ECMWF SHOWING SOUTHWEST FLOW ALOFT ACROSS OUR COUNTIES AHEAD OF
THE HIGH AMPLITUDE TROUGH ACROSS CALIFORNIA...WHILE GFS HAS LOW
AMPLITUDE RIDGING ACROSS CALIFORNIA AND NORTHWESTERLY FLOW ALOFT
ACROSS WYOMING. THUS...CONFIDENCE IN MODEL SOLUTIONS IS HIGH THROUGH
THURSDAY...THEN LESS FRIDAY THROUGH THE WEEKEND.
WEDNESDAY...SCATTERED SHOWERS AND A FEW THUNDERSTORMS IN THE
AFTERNOON AND EVENING MAINLY WEST OF I-25 WITH ZONAL FLOW ALOFT AND
ADEQUATE LOW AND MID LEVEL MOISTURE.
THURSDAY...WILL SEE AN INCREASE IN AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS AS LOW AND MID LEVEL MOISTURE INCREASE AND FLOW ALOFT
TURNS SOUTHWESTERLY AHEAD OF GREAT BASIN TROUGH. SURFACE LOW FORMS
IN SOUTHEAST WYOMING WITH A CONVERGENCE AXIS EXTENDING NORTHWARD
ALONG THE I-25 CORRIDOR ACTING AS A FOCUS FOR SHOWER AND
THUNDERSTORM COVERAGE.
FRIDAY...IF GFS VERIFIES...POTENT COLD FRONT SWEEPS THROUGH EARLY IN
THE DAY WITH FALLING TEMPERATURES ACCORDING TO THICKNESS PROGS. WILL
SEE SCATTERED SHOWERS WITH CYCLONIC FLOW ALOFT AND DECENT LOW AND
MID LEVEL MOISTURE.
SATURDAY...DRYING OUT WITH NORTHWEST FLOW ALOFT AND DECREASING LOW
AND MID LEVEL MOISTURE.
&&
.AVIATION...12Z TAFS. VFR PREVAILING. STRONG WEST WINDS ACROSS
SOUTHEAST WYOMING ALONG AND WEST OF INTERSTATE 25 FROM 15Z TO 00Z
WITH SUSTAINED WINDS 25 TO 40 KNOTS GUSTING LOCALLY NEAR 50
KNOTS...PRODUCING MOUNTAIN WAVE TURBULENCE AND LEE EDDY EFFECTS.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS PRODUCING
LOCAL MVFR CEILINGS WITH TURBULENCE NEAR THUNDERSTORMS. SCATTERED TO
NUMEROUS SHOWERS AFTER 06Z PRODUCING MVFR AND LOCALIZED IFR
ESPECIALLY ALONG WEST FACING SLOPES OF THE MOUNTAINS.
&&
.FIRE WEATHER...
THE FIRE DANGER WILL BE LOW TO MODERATE FOR THE SOUTHEAST WYOMING
AND WESTERN NEBRASKA PANHANDLE DISTRICTS FOR THE NEXT SEVERAL
DAYS WITH GOOD CHANCES OF MEASURABLE PRECIPITATION. WINDS WILL
BE STRONG AND GUSTY THROUGH EARLY THIS EVENING...HOWEVER MINIMUM
RELATIVE HUMIDITIES WILL RANGE FROM 25 TO 45 PERCENT EAST OF THE
LARAMIE RANGE. HUMIDITY RECOVERY AT NIGHT WILL BE GOOD TO EXCELLENT.
&&
.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHWEST CARBON COUNTY
THROUGH FRIDAY AFTERNOON DUE TO A POTENTIAL DAM FAILURE AT THE
LITTLE ROBBER DETENTION DAM...13 MILES NORTH OF BAGGS. REPAIRS TO
THE DAM WILL NOT BE DONE UNTIL THAT TIME.
RIVER LEVELS ON THE NORTH PLATTE RIVER DOWNSTREAM OF THE GUERNSEY
RESERVOIR WILL REMAIN STEADY LEVELS TODAY...WITH SLIGHT RISES
TONIGHT AND MONDAY...BEFORE RESUMING A SLOW FALL THROUGH THE
MIDDLE OF THE WEEK. THE GAGE SITES AT HENRY AND MITCHELL NEBRASKA
WILL REMAIN IN THE ACTION STAGE UNTIL FURTHER NOTICE. ADDITIONAL
RELEASES FROM GUERNSEY RESERVOIR WILL CONTINUE...WITH MOST OF THE
WATER DIVERTED TO IRRIGATION CANALS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLASH FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ111.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER/HYDROLOGY...JAMSKI
LONG TERM/AVIATION...RUBIN
Hazardous weather outlook, Apr 16, 9:44 AM MST, 18 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1044 AM MDT SAT APR 16 2011
WYZ101>119-171645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1044 AM MDT SAT APR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL CONTINUE THROUGH THIS AFTERNOON WITH
GUSTS UP TO 50 MPH. THE WINDS WILL DIMINISH THIS EVENING.
ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EARLY
EVENING OVER EAST CENTRAL AND SOUTH CENTRAL WYOMING. CLOUD TO
GROUND LIGHTNING...SMALL HAIL AND WIND GUSTS TO 50 MPH WILL BE
POSSIBLE WITH THESE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AND EARLY
EVENING. COOLER TEMPERATURES WITH SCATTERED RAIN AND SNOW
SHOWERS WILL RETURN TO THE AREA EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-171645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1044 AM MDT SAT APR 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
BREEZY CONDITIONS WILL DEVELOP LATE THIS MORNING AND CONTINUE
THIS AFTERNOON...WITH GUSTS UP TO 25 MPH POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS MAY DEVELOP SUNDAY AFTERNOON AND EARLY
EVENING. COOLER TEMPERATURES WITH SCATTERED RAIN AND SNOW
SHOWERS WILL RETURN TO THE AREA EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Apr 17, 12:38 AM MST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
138 AM MDT SUN APR 17 2011
WYZ106-110-116-117-171200-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
138 AM MDT SUN APR 17 2011
...STRONG AND GUSTY WINDS OVERNIGHT...
WEST TO SOUTHWEST WINDS HAVE INCREASED ACROSS THE WIND CORRIDORS
BETWEEN CHEYENNE AND WHEATLAND...THE INTERSTATE 80 SUMMIT...AND
NEAR ARLINGTON. GUSTS WERE BETWEEN 40 AND 50 MPH IN THESE AREAS.
THESE STRONG WINDS WILL CREATE DIFFICULT CONDITIONS FOR LIGHTWEIGHT
AND HIGH PROFILE VEHICLES. MOTORISTS TRAVELING IN THESE AREAS SHOULD
BE PREPARED FOR SUDDEN CROSS WINDS AND REDUCE SPEEDS.
JAMSKI
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 17, 3:55 AM MST to 4:20 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux measured wind gusts of 58 mph or greater with a peak gust of 59 mph at 17/0410 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 17, 6:05 AM MST to 6:10 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux measured wind gusts of 58 mph or greater with a peak gust of 65 mph at 17/0605 MST.
High Wind, South Laramie Range Foothills
- When
- April 17, 6:20 AM MST to 10:30 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR sensor at Emkay mesured sustained winds of 40 mph or greater with a peak gust of 72 mph at 17/0715 MST.
High Wind, South Laramie Range
- When
- April 17, 6:30 AM MST to 8:30 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or greater.
High Wind, South Laramie Range Foothills
- When
- April 17, 7:05 AM MST to 8:50 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Whitaker measured sustained winds of 40 mph or greater with a peak gust of 65 mph at 17/0730 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- April 17, 7:25 AM MST to 8:20 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux measured wind gusts of 58 mph or greater with a peak gust of 66 mph at 17/0735 MST.
High Wind, North Snowy Range Foothills
- When
- April 17, 7:25 AM MST to 7:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Halleck Ridge by Elk Mountain measured wind gusts of 58 mph or greater with a peak gust of 17/0725 MST.
High Wind, Central Laramie County
- When
- April 17, 7:35 AM MST to 8:53 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
ASOS wind sensor at Cheyenne measured sustained winds of 40 mph or greater with a peak gust of 64 mph at 17/0739 MST.
High Wind, Central Laramie County
- When
- April 17, 1:47 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
ASOS wind sensor at Cheyenne measured a gust of 64 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 17 to 18, 2011$2.0 million · 1 event
- Wildfire in New Mexico, April 17 to 22, 20113 injured · $308,000 · 2 events
- Wildfire in Texas, April 17 to 30, 2011$320,000 · 1 event
- Drought in Texas, April 17 to 30, 2011$65,000 · 5 events
- Flooding in Nebraska, April 17 to 30, 2011$20,000 · 4 events
- Coastal Flood and High Wind in Maine, April 17, 201152 kt wind · 6 events
- Flooding in Maine, April 17 to 18, 20113 events
- Heavy Snow in Montana, April 17, 20113 events
- Damaging Winds in Kansas, April 17, 201154 kt wind · 2 events
- Winter Storm in Wyoming, April 17 to 19, 20112 events
- Strong Wind in Pennsylvania, April 17, 2011$5,000 · 1 event
- Flood in New Hampshire, April 17 to 18, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295939, 295940, 295945, 295943, 295946, 295941, 295942, 295947, 295948.